Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


kaletra and lipo
Oct 12, 2003

Dr:

I am 5 days into first treatment. Mr Dr. prescrived Kaletra, Viread and Emtriva. He said I will be on Kaletra just long enough to get my vl down (it is about 200K). I just heard that Kaletra has been linked to lipo? Is that true? What about for sort term use? Can it develop quickly? What type of lipo is is linked to? Can you point to studies? Thanks

Response from Dr. Moyle

Protease inhibitor drugs such as Kaletra are a higher risk for the development of lipoatrophy over time than NNRTIs drugs such as efavirenz. Protease inhibitor is may also be associated with a greater chance of gaining abdominal fat. The development of lipoatrophy, however, is likely to take more than a year to surface and with your NRTI backbone probably a lot longer than that. I have never understood the rationale of starting a particular combination with a plan of changing over shortly after to a different drug. There is no evidence that with a higher viral load that there is any meaningful diminution of the efficacy of efavirenz as initial therapy. Indeed in the main study that got Kaletra approved there was in fact a modest decline in the efficacy of this agent if one compared individuals with low viral loads and high CD4 cell counts at baseline with those individuals with low CD4 count and higher viral load at baseline. Additionally there have not been any studies of a short period of induction to undetectable with a protease inhibitor followed by switch to an alternate regimen; 'switch maintenance' studies have generally involved people who have been on a protease inhibitor for more than a year. This being said your doctor's treatment strategy is one that seems to be fairly widely used. So much for evidence based medicine. My personal feeling is that you would be better changing to a combination that is less likely to give you the initial side-effects in your gastrointestinal tract that Kaletra is likely to be causing, less likely to disturb the fats in your blood and can be taken once a day with your tenofovir and emtricitabine, and will still do the job with your fairly high viral load. Data would say that efavirenz can do all that these things and be a lower risk for lipoatrophy and fat accumulation in the longer term.

I hope this helps

Best regards

Graeme Moyle


Previous
Lyposuction
Next
High Cholestrol, Buffalo Hump, and Lipodystrophy

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement